U.S. doctors online nowAsk doctors free
A 34-year-old member asked:

is taking garamycin (gentamicin) for pinkeye if its not viral harmful?

2 doctor answers2 doctors weighed in
Dr. Matthew Goren
Ophthalmology 32 years experience
No: Unless you have a particular sensitivity or allergy to that drug. It is very commonly used for that purpose.
Dr. Thomas Wolf
Ophthalmology 41 years experience
Probably not: My main problem with this is that it does have a significant allergic profile in many patients where the actually worsen ; start using more because they think the "infection" is getting worse when actually it is a reaction to meds.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership

Similar questions

A 21-year-old member asked:

Can aminoglycoside cause hearing loss in children?

2 doctor answers7 doctors weighed in
Dr. Phil Zapanta
ENT and Head and Neck Surgery 21 years experience
Yes: Aminoglycosides is a known class of antibiotics that can cause sensorineural hearing loss that is often permanent. Some of the antibiotics in this class can also cause vertigo (vestibulotoxic). Risks increase with increasing dosages or duration of therapy.
A 29-year-old member asked:

What is gentamicin sulfate ointment typically prescribed for?

2 doctor answers5 doctors weighed in
Dr. David Voron
Dermatology 51 years experience
See below: Bacterial infections of the skin.
A 30-year-old member asked:

Gentamicin side effect on kidney?

1 doctor answer3 doctors weighed in
Dr. Simon Tsiouris
Infectious Disease 23 years experience
Yes: More than 10% of people who receive gentamicin will suffer some effect on the kidney which can lead to a decrease in kidney function which is usually fully reversible if the gentamicin is discontinued early enough.
Dr. Martin Raff
Dr. Martin Raff commented
Infectious Disease 56 years experience
The rate of reversibility of nephrotoxicity is dependent upon both preexisting causes of kidney damage, as well as the serum levels which produces the changes.
May 17, 2012
Brazil
A 31-year-old female asked about a female:

Is gentamicin safe for a 2 year old outpatient (no peek and trough levels)? Are there safer alternatives? I fear ototixicity and nephrotoxicity.

1 doctor answer2 doctors weighed in
Dr. Richard Williams
Pharmacy 18 years experience
Yes and no: If your child is taking eye drops with gent or using it in his/her ears there is little worry. However, if it is being used by injection, and will be for a long period of time, trough levels should be used. Ototoxicity and neprortoxicity usually follow long periods of high doses or if patient's kidneys are not functioning properly.
Philippines
A 22-year-old male asked:

Hi doctors. Medication toner and betamethasome and gentamycin cream are good for face? What should apply first of these med?

2 doctor answers2 doctors weighed in
Dr. Joseph Fay
Hematology and Oncology 49 years experience
Be careful.: Care needs to be taken when applying these medications especially Betamethasone (a steroid) and gentamycin (an antibiotic) to your face.

Related questions

A 44-year-old member asked:
1 doctor answer6 doctors weighed in
A 40-year-old member asked:
1 doctor answer5 doctors weighed in
A 42-year-old female asked:
2 doctor answers2 doctors weighed in
A 35-year-old member asked:
1 doctor answer2 doctors weighed in

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership
Last updated Nov 2, 2013
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
$30 per visit with
membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.